Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2017, 2:35 PM EDT for 4 counties in Ohio. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 2:35 PM EDT (18:35 UTC)
- Expired
- Jul 7, 2017, 3:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Athens County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 141 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:39 PM EDT | TSTM WND DMG | Shawnee, OH | PICTURE ON TWITTER OF LARGE BRANCHES AND WIRES DOWN |
| Jul 7, 2:57 PM EDT | TSTM WND DMG | 1 Sse Mcconnelsville, OH | FIRE DEPARTMENT SAID SEVERAL TREES DOWN AROUND MCCONNELSVILLE... RTE 376 HAS SOUTHBOUND LANE CLOSED FROM ONE TREE AND BOTH LANES ARE CLOSED SOUTH OF TOWN FROM A LARGE TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:27 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
578
WUUS51 KRLX 071835
SVRRLX
OHC009-115-127-163-071900-
/O.NEW.KRLX.SV.W.0065.170707T1835Z-170707T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
235 PM EDT FRI JUL 7 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Perry County in southeastern Ohio...
Morgan County in southeastern Ohio...
Northwestern Athens County in southeastern Ohio...
Northeastern Vinton County in southeastern Ohio...
* Until 300 PM EDT
* At 234 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of South Zanesville to near New
Lexington to near Logan, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Athens, Nelsonville, Glouster, McConnelsville, Shawnee,
Chesterhill, Chauncey, New Straitsville, Malta, Corning, Buchtel,
Stockport, Jacksonville, Murray City, Trimble, Bristol, Hemlock,
Amesville, Rendville and Burr Oak State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3975 8164 3973 8164 3938 8195 3931 8233
3939 8236 3939 8229 3947 8228 3947 8217
3955 8216 3956 8226 3959 8226 3977 8195
TIME...MOT...LOC 1834Z 328DEG 40KT 3980 8204 3966 8218 3959 8238
HAIL...<.75IN
WIND...60MPH
$$
301 follow-up statement
656
WWUS51 KRLX 071849
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
249 PM EDT FRI JUL 7 2017
OHC009-115-127-163-071900-
/O.CON.KRLX.SV.W.0065.000000T0000Z-170707T1900Z/
Perry OH-Morgan OH-Athens OH-Vinton OH-
249 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN PERRY...MORGAN...NORTHWESTERN ATHENS AND
NORTHEASTERN VINTON COUNTIES...
At 249 PM EDT, severe thunderstorms were located along a line
extending from near McConnelsville to near Glouster to near
Nelsonville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Athens, Nelsonville, Glouster, McConnelsville, Shawnee, Chesterhill,
Chauncey, New Straitsville, Malta, Corning, Buchtel, Stockport,
Jacksonville, Murray City, Trimble, Bristol, Hemlock, Amesville,
Rendville and Burr Oak State Park.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3975 8164 3973 8164 3938 8195 3931 8233
3939 8236 3939 8229 3947 8228 3947 8217
3955 8216 3956 8226 3959 8226 3977 8195
TIME...MOT...LOC 1849Z 315DEG 31KT 3970 8193 3956 8207 3949 8227
HAIL...<.75IN
WIND...60MPH
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:21 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 7, 2:21 PM EDT, 14 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Charleston WV 221 PM EDT Fri Jul 7 2017 .SYNOPSIS... Cold front crosses Saturday morning. Cooler and less humid under high pressure Sunday. Unsettled weather returns mid- week. && .NEAR TERM /THROUGH TONIGHT/... As of 157 PM Friday... A series of convective complexes will affect the area this afternoon and tonight. Radar and sfc obs one complex spreading showers and thunderstorms across southeast OH. This activity will likely produce heavy rain and gusty winds up to 40 knots across the northern sections late this afternoon and evening. Models bring a second storm complex dropping southeast, closer to the front, moving into an unstable area. Deep layered shear increases to 50 knots, pwats around 2 inches and sfc CAPE decreasing to 1000 J/Kg suggest storms could reaching severe limits prior and after 00Z tonight. The major threat will be damaging winds. There is a severe thunderstorm watch in effect until 00Z Saturday. The actual cold front crosses the area by 12Z Saturday and exits the eastern mountains by mid morning. Conditions will improve behind the front with drier airmass and high pressure building from the west. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 315 AM Friday... The aforementioned cold front associated with an approaching shortwave axis will move through the southern and eastern portions of the area during the first half of Saturday. Lingering low level moisture and favorable low- to mid-level flow ought to generate scattered showers and perhaps thundershowers during the afternoon Saturday. Upper level subsidence and building surface pressure will clear the area out going into the overnight hours and Sunday. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 315 AM Friday... Northwest flow associated with an eastern Canadian upper-level low will turn more zonal through the period. Fingers of enhanced vorticity pivoting across the area from the northwest will lead to periodic upticks in PoPs, the most significant coming Wednesday. Long range models are favoring the northern portions of our area for these embedded shots of upper- level energy with modest mountain enhancement. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 145 PM Friday... Radar images show a thunderstorm complex moving southeast across northern to central OH. This complex is expected to reach southeast OH around 20Z, PKB around 21Z and CKB around 21-22Z. Coded brief IFR conditions along the heavier showers. These conditions are developing ahead of a cold front under high instability and enough deep layered shear. Models suggest there will be another batch of showers and thunderstorms along the cold front. Although sfc CAPE will decrease with the FROPA, but deep layered shear increase to about 50 knots. These conditions bring supercell composite parameter to about 5, conducive to severe weather. In fact, a severe thunderstorm watch has been issued for portions of southeast OH and WV until 00Z Saturday. Estimated the timing of storms reaching northern sites and included strong gusty winds. Overall, expect VFR conditions, but MVFR/LIFR along showers and storms through tonight. IFR possible in lingering showers/storms and post frontal stratus into Saturday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Convective winds could be stronger than expected. Timing and duration of IFR/LIFR conditions may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H M M H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H M M L PKB CONSISTENCY H H H H H H M M M H H L CKB CONSISTENCY H H H H H H H H M M M L AFTER 18Z SATURDAY... Dense valley fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/MC NEAR TERM...ARJ/MZ SHORT TERM...MC LONG TERM...MC AVIATION...ARJ
Hazardous weather outlook, Jul 7, 1:31 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 131 PM EDT Fri Jul 7 2017 OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour- 131 PM EDT Fri Jul 7 2017 ...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln- Boone-Clay-Northwest Randolph-Southeast Randolph- 131 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight risk of severe thunderstorms today into tonight. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ003-004-WVZ024-025-033-034-515>524-081745- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- 131 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk of severe thunderstorms today into tonight. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 2:07 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 PM EDT FRI JUL 7 2017
OHZ066-071830-
Perry-
207 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
At 204 PM EDT, a strong thunderstorm was located over Thornport, or 8
miles northwest of Somerset, moving southeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs or weakly rooted trees.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3993 8242 3992 8241 3992 8235 3977 8212
3965 8237 3968 8237 3974 8236 3974 8241
3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1804Z 329DEG 37KT 3989 8243
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:07 PM EDT | Special Weather Statement | RLX | Perry | 23 min |
| Jul 7, 2:12 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 33 min |
| Jul 7, 2:58 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Vinton, Washington | 47 min |
| Jul 7, 3:36 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Washington | 39 min |
| Jul 7, 4:25 PM EDT | Special Weather Statement | RLX | Meigs | 50 min |
| Jul 7, 6:07 PM EDT | Special Weather Statement | RLX | Gallia | 23 min |
| Jul 7, 6:17 PM EDT | Flash Flood Warning | RLX | Gallia, Jackson, Lawrence | 4 hr |
| Jul 7, 7:47 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence, Meigs, Vinton | 58 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.